Illinois, 2012Hail in Illinois, June 4, 2012
June 4, 2012 · NWS PAH · 3 events in 2 counties and zones
Thunderstorms increased and spread southeast through the evening hours. Storm development was focused along and southwest of a frontal boundary that extended southeast from a weak surface low near St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- $50,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms increased and spread southeast through the evening hours. Storm development was focused along and southwest of a frontal boundary that extended southeast from a weak surface low near St. Louis. A favorable combination of wind shear and instability near the boundary supported a few sustained severe storms with large hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 5:50 PM CST, 2 hours earlier.
Area forecast discussion, Jun 4, 5:50 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT MON JUN 4 2012
.UPDATE...
ISSUED AT 650 PM CDT MON JUN 4 2012
REVISED AVIATION DISCUSSION FOR 00Z TAFS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 133 PM CDT MON JUN 4 2012
SURFACE LOW JUST EAST OF KSTL WILL CONTINUE TO TRACK SSE THIS
EVENING AFTN...WITH THUNDERSTORMS FORECAST TO DEVELOP ACROSS THE
REGION. A CORRIDOR SLIGHT RISK AREA CONTINUES TO EXTEND FROM NEAR
KSTL SOUTH ACROSS THE FA INTO WEST TENNESSEE. PRIMARY HAZARDS
SHOULD BE DAMAGING WINDS AND HAIL. DECENT CAPE VALUES BEING
GENERATED BY THE MODELS...WITH MID AND UPPER LEVEL WINDS
INCREASING SLIGHTLY. SO THE POSSIBILITY SEEMS LEGIT. THE ACTIVITY
WILL QUICKLY SHIFT SOUTH AND EAST OUT OF THE AREA DURING THE FIRST
1/2 OF TONIGHT. SHOULD BE MAINLY DRY AFTER MIDNIGHT...UNLESS THERE
IS LINGERING CONVECTION ALONG THE KY/TN BORDER.
DRY WEATHER FORECAST FOR TUESDAY AND WEDNESDAY. H5 RIDGE OVER
THE CENTRAL U.S. AND A DEEP LOW OFF THE NE COAST WILL KEEP THE
REGION IN NNW FLOW ALOFT DURING THE PERIOD AS HIGH PRESSURE AT THE
SURFACE SLOWLY BUILDS SOUTH. TEMPS WILL BE SLIGHTLY BELOW NORMAL.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 133 PM CDT MON JUN 4 2012
AT THE START OF THE EXTENDED WE ARE STILL IN A NW FLOW REGIME BUT
LITTLE IF ANY ENERGY OR PERTURBATIONS WERE DETECTED BY THE LATEST
OPERATIONAL MODEL RUNS. HOWEVER THE GFS IS STILL FLIP FLOPPING WITH
A HINT OF MOISTURE SUNDAY VS MONDAY 12Z MON RUN VS THE 6Z RUN
RESPECTIVELY. THE CONSECUTIVE GFS RUNS DO INDICATE AT LEAST A DIRTY
UPPER LEVEL HIGH BY SUNDAY WITH GULF MOISTURE RETURNING AS THE
SURFACE HIGH MEANDERS OFF THE EAST COAST. HOWEVER THE 00Z SUN ECMWF
HOLDS OFF WITH MAIN GULF MOISTURE UNTIL DAY 8. FOR NOW PLAN ON
KEEPING FCST DRY UNLESS COLLABORATION OR THE INIT DICTATES OTHERWISE.
AS FOR TEMPS EXPECT A SLOW WARMUP THROUGH 80S THIS WEEK FINALLY
SOARING INTO THE UPPER 80S TO AROUND 90 FOR THE END OF THE WEEK AND
WEEKEND.
&&
.FIRE WEATHER...
ISSUED AT 133 PM CDT MON JUN 4 2012
A FEW OF THE RAWS SITES ARE STILL FALLING INTO THE SINGLE DIGITS
WHERE LITTLE TO NO RAIN HAD FALLEN AND WILL MONITOR CLOSELY FOR
POSSIBLE HEIGHTENED FIRE WEATHER DANGER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 650 PM CDT MON JUN 4 2012
AS LOW PRESSURE TRACKS SOUTHEAST ACROSS THE REGION...A FEW SHOWERS
ARE STILL POSSIBLE AT KEVV/KOWB WITH A FEW THUNDERSTORMS POSSIBLE AT
KCGI/KPAH THROUGH THE EARLY EVENING. WILL CONTINUE TO COVER WITH
VCSH FOR NOW. A TREND TOWARDS CLEARING SKIES AND NORTHEAST WINDS
WILL TAKE HOLD LATER TONIGHT AS THE LOW MOVES SOUTH OF THE REGION.
MAINLY CLEAR SKIES WILL PREVAIL ON TUESDAY AS NORTHEAST WINDS PICK
UP TO AROUND 10 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 4, 1:36 PM CST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT MON JUN 4 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
236 PM CDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE CONTINUES TO BE A RISK FOR A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS MOST OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE DAMAGING
WINDS AND HAIL. MOVEMENT OF THE STORMS SHOULD BE SOUTHEAST UP TO
35 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 4, 6:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
754 PM CDT MON JUN 4 2012
ILZ088-089-093-KYZ004-050130-
BALLARD KY-JOHNSON IL-PULASKI IL-UNION IL-
754 PM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...PULASKI AND
EXTREME SOUTHWESTERN JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND
NORTHERN BALLARD COUNTY IN WESTERN KENTUCKY UNTIL 830 PM CDT...
AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DONGOLA...OR 14 MILES
SOUTHEAST OF ANNA...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
KARNAK...OLMSTED AND NEW GRAND CHAIN.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Hail, Massac
- When
- June 4, 7:50 PM CST to 7:52 PM CST
- Where
- Massac County, Mermet to Round Knob
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -88.850
Hail up to golf ball size was observed at Round Knob, causing significant crop damage. Hail the size of quarters fell west of Round Knob, around Mermet. The hail covered the ground, causing fog to form. Varying degrees of hail damage occurred to more than 1,000 acres of corn and other crops. The most severe hail damage was noted in the Round Knob area, extending from two miles west of Round Knob to five miles east of Round Knob. Corn was stripped in some fields nearly to the stalk.
Hail, Massac
- When
- June 4, 8:00 PM CST to 8:11 PM CST
- Where
- Massac County, 6 mi N of Brookport to Unionville
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 37.207, -88.630
Six miles north of Brookport, a farmer reported measuring a hailstone three inches in diameter. At Unionville, quarter-size hail was reported.
Hail, Pope
- When
- June 4, 8:44 PM CST
- Where
- Pope County, Dixon Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -88.680
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Georgia, June 4 to 5, 2012$27,000 · 60 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384505, 384506, 384504.